Back to hair blogs


Hair loss from steroid injections: Is it possible?

Steroid injections: Is it possible to cause hair loss?

Steroid injections are frequently used for treating two conditions: alopecia areata and scarring alopecia. Medications such as triamcinolone acetonide (sometimes referred to by the popular name Kenalog) are injected into the scalp. The purpose is either to grow hair (in the case of treating alopecia areata) or to stop further hair loss (in the case of scarring alopecia). 

Steroid injections can sometimes induce hair loss (telogen effluvium) in some individuals. It's not common but some individuals actually develop small circles of hair loss around the areas injected. Some will even develop small 'indentations' in the skin in these areas as well. This hair that has been lost may grow back with time but indicates that a lower concentration of triamcinolone should be used for that patient in the future.  


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Vancouver office at 604.283.9299



Share This

-->